Inhaling deodorant spray to get high can be fatal-BMJ Case report
A unique and rare case appeared in BMJ Case Reports which showcased the death of a teenager due to deodorant spray abuse by inhaling it. The authors described the death of a 19-year-old who turned to inhalant abuse in the absence of any other drugs.
Deodorant spray is one of several common household products, including paint thinner and hairspray, which contain substances that can be used for inhalant abuse. According to the authors, deodorant spray abuse is popular among teens, particularly those from disadvantaged backgrounds, and accounts for up to 125 deaths every year in the USA alone.
In this case, a 19-year-old man, who was being treated in a drug rehab clinic for ketamine and cannabis abuse, relapsed. In a bid to get high, he put a towel over his head and inhaled the spray from a deodorant.
He quickly became hyperactive, before going into cardiac arrest–where blood flow stops suddenly as a result of the heart’s failure to pump properly–and collapsing.
Basic life support and six rounds of shocking the heart (defibrillation) failed to revive him and he was admitted to intensive care where he was put into an induced medical coma.
But his condition didn’t improve and realizing that further treatment would be pointless, doctors withdrew it and he died shortly afterwards.
“The main toxic substance in deodorant spray inhalation is butane. Butane is one of the hydrocarbons commonly used in propellants in sprayable household products,” they write.
“Hydrocarbons are lipophilic [fat soluble] and therefore easily cross the air-blood and blood-brain barrier. [Butane] dissolves into tissues with high-fat content such as the nervous system, fat tissue, liver, and kidneys,” they explain
Inhalant abuse comes in three forms: direct inhalation, known as sniffing; inhaling through a piece of clothing, known as ‘huffing’; and ‘bagging,’ which involves using a plastic bag or balloon. Volatile solutions, aerosols, and pressurized gasses are all potential candidates for abuse, say the authors.
This report of deodorant spray abuse refers to just one case, caution the authors. But cardiac arrests after the inhalation of volatile substances have been reported for 40 years, they point out, with the first death associated with inhaling deodorant spray dating back to 1975.
The authors warned that the misuse of volatile substances is one of the least known methods to attain an altered state by drugs and young people with a history of drug misuse in isolated environments, such as drug rehab or prison, may be especially vulnerable because of the availability of household products, which they may be more susceptible to abuse.